How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. David Your Own Question
Dr. David
Dr. David, Board Certified Physician
Category: Medical
Satisfied Customers: 42313
Experience:  Experienced Physician trained in New York City. I'm ready to help.
Type Your Medical Question Here...
Dr. David is online now
A new question is answered every 9 seconds

hi I have gastroparesis and recently have been getting

This answer was rated:


I have gastroparesis and recently have been getting severe abdominal spasms; that are debilitating. My abdomen sees to be contracting steadly in rapid spasms.

I am on ativan that relaxes me to ease the pain of the spasms, but it seems like i am just masking the condition, as it continues to spasm. I am no longer eating significantly and seem to be stuck with the doctors as they have no answers.

I have a few questions;

(1) does gastroparesis cause stomach spasms? in the past i only had vomiting and bloating with a flare up. This time all i have is the stomach spasms, no bloating or vomiting. My appetite is less now though.

(2) Does vagus nerve inflammation cause the stomach spasms, like this?

(3) Is there a way to control these spasms; without using narcotics that slow down the bowel function or make you sleepy? if so what are the drugs recommended.

(4) What is the best type of specialist to see for this condition? is it a gastroenteritis or a neurologist? As we are seem to be dealing with a nerve that control stomach function.

(5) When the vagus nerve is inflamed, and causes uncontrolled spasm, will this stop if the inflammation go down or is their a possibility of something else causing the problem. All my labs, ct and ultrasounds are been good, with no abnormalities.

Please let me know.

Hello, this is Dr. David. I have read your question and I'm ready to help.

gastroparesis is paralysis or dysfunction of the autonomic nerves which go to the stomach which should automatically contract the stomach to push food through the stomach. a fluoroscopy stomach emptying timed radiology test can see how long it takes the stomach to empty its stomach contents and help diagnosed gastroparesis.

gastroparesis would not cause stomach muscle spasms. it sounds like you have neuropathy or damage to nerves and your nerves are not working properly. some nerves to your stomach are not working correctly to contract the stomach. other nerves are firing too often and causing stomach muscle contractions.

the vagus nerve is the tenth cranial nerve and runs from your brain, to the back of the throat, down the esophagus, around the stomach, and into the small bowel. this nerve when inflamed or fired give you the sense of nausea. it would not cause spasms.

since the spasms could be caused by neuropathy, you can try neuropathy medications like neurontin or lyrica and see if they help. you can also try muscle relaxation medications like flexiril or or baclofen and see if they help.

I would see a gastroenterologist about your gastroparesis and see a neurologist about your muscle spams. you might benefit from a muscle or nerve biopsy to get more information about why the nerves are spasming.

sometimes bad electrolyte imbalances like low magnesium, low potassium can cause nerves and muscles to spasm as well, so these also need to be checked.

let me know if you have questions

Customer: replied 3 years ago.

Thanks for your response.


I am currently on Ativan, would that be the same as flexiril or or baclofen?


Also, I am a dialysis patient: my potassium levels are always monitored and are ok. Would the dialyisate from the dialysis cause a low magnisum level? or a asymptomatic nodule on the pancreatis, with no increase in pancreatic ensymes cause this?



Please let me know. This is very helpful.


dialysis can cause your magnesium levels to be low. these need to be checked.

ativan can relax muscles but is a different class of drug than flexiril or baclofen.

dialysis would not cause an asymptomatic nodule in the pancreas with no increase of pancreatic enzymes.

was this seen on an abdomen CT scan?

pancreatic nodules don't tend to cause abdominal muscle spasms either.
Customer: replied 3 years ago.

Dr David,


Yes, the nodule in the pancreas was seen on the ct scan. The enzyme test showed levels were normal. The also check the gallbladder with a nuclear medicine scan, and that was normal also.

The spasms have been going on for over 1 week, to the point they are debilitating. The ativan seems to provide some relief, but not stop the spasming.

Is there anything else you could recommend or advise as to look into as a possible cause or way to minimize this condition.





I would start first with blood test to check for electrolytes and to check magnesium levels.

then see if muscle relaxants work better than ativan.

and talk to your doctor about the possibility of neuropathy causing these muscle spasms.

let me know if you have other questions.

if done for now, please click accept and leave positive feedback below the chat box so I can get credit for helping you today

you can always reach me with "a question for Dr. David" if you have any other questions

Thanks for using
Dr. David and 2 other Medical Specialists are ready to help you

Related Medical Questions